On non-uniqueness and uniqueness of solutions in finite-horizon Mean Field Games
ESAIM: Control, Optimisation and Calculus of Variations, Tome 25 (2019), article no. 44.

This paper presents a class of evolutive Mean Field Games with multiple solutions for all time horizons T and convex but non-smooth Hamiltonian H, as well as for smooth H and T large enough. The phenomenon is analysed in both the PDE and the probabilistic setting. The examples are compared with the current theory about uniqueness of solutions. In particular, a new result on uniqueness for the MFG PDEs with small data, e.g., small T, is proved. Some results are also extended to MFGs with two populations.

Reçu le :
Accepté le :
DOI : 10.1051/cocv/2018026
Classification : 49L20, 60H10
Mots-clés : Mean Field Games, finite horizon, non-uniqueness of solutions, uniqueness of solutions, multipopulation MFG
Bardi, Martino 1 ; Fischer, Markus 1

1
@article{COCV_2019__25__A44_0,
     author = {Bardi, Martino and Fischer, Markus},
     title = {On non-uniqueness and uniqueness of solutions in finite-horizon {Mean} {Field} {Games}},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {25},
     year = {2019},
     doi = {10.1051/cocv/2018026},
     mrnumber = {4009550},
     zbl = {1437.91049},
     language = {en},
     url = {https://www.numdam.org/articles/10.1051/cocv/2018026/}
}
TY  - JOUR
AU  - Bardi, Martino
AU  - Fischer, Markus
TI  - On non-uniqueness and uniqueness of solutions in finite-horizon Mean Field Games
JO  - ESAIM: Control, Optimisation and Calculus of Variations
PY  - 2019
VL  - 25
PB  - EDP-Sciences
UR  - https://www.numdam.org/articles/10.1051/cocv/2018026/
DO  - 10.1051/cocv/2018026
LA  - en
ID  - COCV_2019__25__A44_0
ER  - 
%0 Journal Article
%A Bardi, Martino
%A Fischer, Markus
%T On non-uniqueness and uniqueness of solutions in finite-horizon Mean Field Games
%J ESAIM: Control, Optimisation and Calculus of Variations
%D 2019
%V 25
%I EDP-Sciences
%U https://www.numdam.org/articles/10.1051/cocv/2018026/
%R 10.1051/cocv/2018026
%G en
%F COCV_2019__25__A44_0
Bardi, Martino; Fischer, Markus. On non-uniqueness and uniqueness of solutions in finite-horizon Mean Field Games. ESAIM: Control, Optimisation and Calculus of Variations, Tome 25 (2019), article no. 44. doi : 10.1051/cocv/2018026. https://www.numdam.org/articles/10.1051/cocv/2018026/

[1] Y. Achdou, M. Bardi and M. Cirant, Mean Field Games models of segregation. Math. Model. Methods Appl. Sci. 27 (2017) 75–113. | DOI | MR | Zbl

[2] S. Ahuja, Wellposedness of mean field games with common noise under a weak monotonicity condition. SIAM J. Control Optim. 54 (2016) 30–48. | DOI | MR | Zbl

[3] D.M. Ambrose, Strong Solutions for Time-Dependent Mean Field Games with Non-Separable Hamiltonians. Preprint (2016). | arXiv | MR

[4] M. Bardi, Explicit solutions of some linear-quadratic mean field games, Netw. Heterog. Media 7 (2012) 243–261. | DOI | MR | Zbl

[5] M. Bardi and M. Cirant, Uniqueness of solutions in mean field games with several populations and Neumann conditions, in PDE Models for Multi-Agent Phenomena, edited by P. Cardaliaguet, A. Porretta, F. Salvarani. Springer INdAM Series. Preprint (2017). | arXiv | MR

[6] M. Bardi and E. Feleqi, Nonlinear elliptic systems and mean field games. NoDEA Nonlinear Differ. Equ. Appl. 23 (2016) 23–44. | DOI | MR | Zbl

[7] M. Bardi and F.S. Priuli, Linear-quadratic N-person and mean-field games with ergodic cost. SIAM J. Control Optim. 52 (2014) 3022–3052. | DOI | MR | Zbl

[8] V.I. Bogachev, N.V. Krylov, M. Röckner and S.V. Shaposhnikov, Fokker-Planck-Kolmogorov Equations. Vol. 207 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI (2015) | MR

[9] A. Briani and P. Cardaliaguet, Stable solutions in potential mean field game systems. NoDEA Nonlinear Differ. Equ. Appl. 25 (2018) 1–26 | DOI | MR | Zbl

[10] P. Cardaliaguet, Notes on Mean Field Games from P-L. Lions’ lectures at Collège de France (2010).

[11] P. Cardaliaguet, F. Delarue, J.-M. Lasry and P.-L. Lions, The Master Equation and the Convergence Problem in Mean Field Games. Preprint (2015). | arXiv

[12] R. Carmona and F. Delarue, Probabilistic analysis of mean-field games. SIAM J. Control Optim. 51 (2013) 2705–2734. | DOI | MR | Zbl

[13] R. Carmona, F. Delarue and A. Lachapelle, Control of McKean-Vlasov dynamics versus mean field games. Math. Financ. Econ. 7 (2013) 131–166. | DOI | MR | Zbl

[14] R. Carmona, F. Delarue and D. Lacker, Mean field games with common noise. Ann. Probab. 44 (2016) 3740–3803. | DOI | MR | Zbl

[15] M. Cirant, Multi-population mean field games systems with Neumann boundary conditions. J. Math. Pures Appl. 103 (2015) 1294–1315. | DOI | MR | Zbl

[16] M. Cirant, On the Existence of Oscillating Solutions in Non-Monotone Mean-Field Games. Preprint (2017). | arXiv | MR

[17] M. Cirant and D. Tonon, Time-Dependent Focusing Mean-Field Games: the Sub-Critical Case. J Dyn. Differ. Equ. 31 (2019) 49–79. | DOI | MR | Zbl

[18] S. Farinelli Mean Field Games Systems of Partial Differential Equations: uniqueness of solutions. Master thesis, University of Padua (2018).

[19] M. Fischer, On the connection between symmetric N-player games and mean field games. Ann. Appl. Probab. 27 (2017) 757–810. | DOI | MR | Zbl

[20] W.H. Fleming and H.M. Soner, Controlled Markov Processes and Viscosity Solutions, 2nd edn. Springer, New York (2006). | MR | Zbl

[21] A. Friedman, Partial Differential Equations of Parabolic Type. Prentice-Hall Inc., Englewood Cliffs, N.J. (1964). | MR | Zbl

[22] A. Friedman, Stochastic Differential Equations and Applications, Vol. 1. Academic Press, New York (1975). | MR | Zbl

[23] D.A. Gomes, J. Mohr and R.R. Souza, Continuous time finite state mean field games. Appl. Math. Optim. 68 (2013) 99–143. | DOI | MR | Zbl

[24] D. Gomes, L. Nurbekyan and E. Pimentel, Economic Models and Mean-Field Games Theory. IMPA Mathematical Publications, Instituto Nacional de Matemática Pura e Aplicada, Rio de Janeiro (2015). | MR

[25] D.A. Gomes, L. Nurbekyan and M. Prazeres, One-dimensional stationary mean-field games with local coupling. Dyn. Games Appl. 8 (2018) 315–351. | DOI | MR | Zbl

[26] D. Gomes, E. Pimentel, and V. Voskanyan, Regularity Theory for Mean-Field Game Systems. Springer (2016). | DOI | MR

[27] D. Gomes and J. Saude, Mean field games models: a brief survey. Dyn. Games Appl. 4 (2014) 110–154. | DOI | MR | Zbl

[28] P.J. Graber and A. Bensoussan, Existence and uniqueness of solutions for Bertrand and Cournot mean field games. Appl. Math. Optim. 77 (2018) 47–71. | DOI | MR | Zbl

[29] O. Guéant, A reference case for mean field games models. J. Math. Pures Appl. 92 (2009) 276–294. | DOI | MR | Zbl

[30] O. Guéant, J.-M. Lasry and P.-L. Lions, Mean field games and applications, in Paris-Princeton Lectures on Mathematical Finance 2010, edited by R.A. Carmona, et al. Lecture Notes in Mathematics. Springer, Berlin (2011) 205–266. | MR | Zbl

[31] M. Huang, P.E. Caines and R.P. Malhamé, Large-population cost-coupled LQG problems with nonuniform agents: individual-mass behavior and decentralized ϵ-Nash equilibria. IEEE Trans. Automa. Control 52 (2007) 1560–1571. | DOI | MR | Zbl

[32] M. Huang, P.E. Caines and R.P. Malhamé, An invariance principle in large population stochastic dynamic games. J. Syst. Sci. Complex. 20 (2007) 162–172. | DOI | MR | Zbl

[33] M. Huang, R.P. Malhamé and P.E. Caines, Large population stochastic dynamic games: closed-loop McKean-Vlasov systems and the Nash certainty equivalence principle. Commun. Inf. Syst. 6 (2006) 221–251. | DOI | MR | Zbl

[34] N. Ikeda and S. Watanabe, A comparison theorem for solutions of stochastic differential equations and its applications. Osaka J. Math. 14 (1977) 619–633. | MR | Zbl

[35] O. Kallenberg, Foundations of Modern Probability, 2nd edn. Probability and Its Applications. Springer, New York (2001). | MR | Zbl

[36] I. Karatzas and S.E. Shreve, Brownian Motion and Stochastic Calculus, 2nd edn. Vol. 113 of Graduate Texts in Mathematics. Springer, New York (1991). | MR | Zbl

[37] D. Lacker, Mean field games via controlled martingale problems: existence of Markovian equilibria. Stoch. Process. Appl. 125 (2015) 2856–2894. | DOI | MR | Zbl

[38] D. Lacker, A general characterization of the mean field limit for stochastic differential games. Probab. Theory Relat. Fields 165 (2016) 581–648. | DOI | MR | Zbl

[39] J.-M. Lasry and P.-L. Lions, Mean field games. Jpn. J. Math. 2 (2007) 229–260. | DOI | MR | Zbl

[40] P.-L. Lions, Lectures at Collège de France (2008–2009).

[41] J. Moon and T. Başar, Linear quadratic risk-sensitive and robust mean field games. IEEE Trans. Automa. Control 62 (2016) 1062–1077. | DOI | MR | Zbl

[42] Z. Qian, F. Russo and W. Zheng, Comparison theorem and estimates for transition probability densities of diffusion processes. Probab. Theory Relat. Fields 127 (2003) 388–406. | DOI | MR | Zbl

[43] R.F. Tchuendom, Uniqueness for linear-quadratic mean field games with common noise. Dyn. Games Appl. 8 (2018) 199–210. | DOI | MR | Zbl

[44] H.V. Tran, A Note on Nonconvex Mean Field Games. Preprint (2016). | arXiv | MR

[45] B.-C. Wang and J.-F. Zhang, Mean field games for large-population multiagent systems with Markov jump parameters. SIAM J. Control Optim. 50 (2012) 2308–2334. | DOI | MR | Zbl

  • Berry, Jules; Ley, Olivier; Silva, Francisco J. Approximation and perturbations of stable solutions to a stationary mean field game system, Journal de Mathématiques Pures et Appliquées, Volume 194 (2025), p. 103666 | DOI:10.1016/j.matpur.2025.103666
  • Petrakova, Viktoriya; Krivorotko, Olga Comparison of Two Mean Field Approaches to Modeling an Epidemic Spread, Journal of Optimization Theory and Applications, Volume 204 (2025) no. 3 | DOI:10.1007/s10957-024-02604-1
  • Osborne, Yohance A. P.; Smears, Iain Finite element approximation of time-dependent mean field games with nondifferentiable Hamiltonians, Numerische Mathematik, Volume 157 (2025) no. 1, p. 165 | DOI:10.1007/s00211-024-01447-2
  • Dianetti, Jodi; Federico, Salvatore; Ferrari, Giorgio; Floccari, Giuseppe Multiple equilibria in mean-field game models of firm competition with strategic complementarities, Quantitative Finance (2025), p. 1 | DOI:10.1080/14697688.2024.2438217
  • Sanjari, Sina; Saldi, Naci; Yüksel, Serdar, 2024 American Control Conference (ACC) (2024), p. 1616 | DOI:10.23919/acc60939.2024.10644521
  • Grover, Piyush; Huo, Mandy Phase transition in a kinetic mean-field game model of inertial self-propelled agents, Chaos: An Interdisciplinary Journal of Nonlinear Science, Volume 34 (2024) no. 12 | DOI:10.1063/5.0230729
  • Campi, Luciano; Cannerozzi, Federico; Fischer, Markus Coarse correlated equilibria for continuous time mean field games in open loop strategies, Electronic Journal of Probability, Volume 29 (2024) no. none | DOI:10.1214/24-ejp1244
  • Tang, Qing; Song, Jiahao Learning Optimal Policies in Potential Mean Field Games: Smoothed Policy Iteration Algorithms, SIAM Journal on Control and Optimization, Volume 62 (2024) no. 1, p. 351 | DOI:10.1137/22m1539861
  • Sanjari, Sina; Saldi, Naci; Yüksel, Serdar Nash Equilibria for Exchangeable Team-Against-Team Games, Their Mean-Field Limit, and the Role of Common Randomness, SIAM Journal on Control and Optimization, Volume 62 (2024) no. 3, p. 1437 | DOI:10.1137/22m1534055
  • Mészáros, Alpár R.; Mou, Chenchen Mean Field Games Systems under Displacement Monotonicity, SIAM Journal on Mathematical Analysis, Volume 56 (2024) no. 1, p. 529 | DOI:10.1137/22m1534353
  • Klibanov, Michael V.; Averboukh, Yurii Lipschitz Stability Estimate and Uniqueness in the Retrospective Analysis for the Mean Field Games System via Two Carleman Estimates, SIAM Journal on Mathematical Analysis, Volume 56 (2024) no. 1, p. 616 | DOI:10.1137/23m1554801
  • Osborne, Yohance A. P.; Smears, Iain Analysis and Numerical Approximation of Stationary Second-Order Mean Field Game Partial Differential Inclusions, SIAM Journal on Numerical Analysis, Volume 62 (2024) no. 1, p. 138 | DOI:10.1137/22m1519274
  • Yüksel, Serdar; Başar, Tamer Many-Agent Convex and Non-convex Exchangeable (Mean-Field) Teams and Optimality of Symmetric Policies, Stochastic Teams, Games, and Control under Information Constraints (2024), p. 217 | DOI:10.1007/978-3-031-54071-4_6
  • İşeri̇, Meli̇h; Zhang, Jianfeng Set values for mean field games, Transactions of the American Mathematical Society (2024) | DOI:10.1090/tran/9255
  • Sanjari, Sina; Saldi, Naci; Yüksel, Serdar, 2023 American Control Conference (ACC) (2023), p. 1104 | DOI:10.23919/acc55779.2023.10156197
  • Petrakova, Viktoriya; Krivorotko, Olga; Neverov, Andrei, 2023 IEEE Ural-Siberian Conference on Computational Technologies in Cognitive Science, Genomics and Biomedicine (CSGB) (2023), p. 045 | DOI:10.1109/csgb60362.2023.10329859
  • Klibanov, Michael V. A Coefficient Inverse Problem for the Mean Field Games System, Applied Mathematics Optimization, Volume 88 (2023) no. 2 | DOI:10.1007/s00245-023-10042-0
  • Bressan, Alberto; Nguyen, Khai T. Generic Properties of First-Order Mean Field Games, Dynamic Games and Applications, Volume 13 (2023) no. 3, p. 750 | DOI:10.1007/s13235-022-00487-3
  • Graber, P. Jameson; Mészáros, Alpár R. On monotonicity conditions for mean field games, Journal of Functional Analysis, Volume 285 (2023) no. 9, p. 110095 | DOI:10.1016/j.jfa.2023.110095
  • Klibanov, Michael V. The mean field games system: Carleman estimates, Lipschitz stability and uniqueness, Journal of Inverse and Ill-posed Problems, Volume 0 (2023) no. 0 | DOI:10.1515/jiip-2023-0023
  • Dai Pra, Paolo; Sartori, Elena; Tolotti, Marco Polarization and Coherence in Mean Field Games Driven by Private and Social Utility, Journal of Optimization Theory and Applications, Volume 198 (2023) no. 1, p. 49 | DOI:10.1007/s10957-023-02233-0
  • Sanjari, Sina; Saldi, Naci; Yüksel, Serdar Optimality of Independently Randomized Symmetric Policies for Exchangeable Stochastic Teams with Infinitely Many Decision Makers, Mathematics of Operations Research, Volume 48 (2023) no. 3, p. 1254 | DOI:10.1287/moor.2022.1296
  • Dianetti, Jodi; Ferrari, Giorgio; Fischer, Markus; Nendel, Max A Unifying Framework for Submodular Mean Field Games, Mathematics of Operations Research, Volume 48 (2023) no. 3, p. 1679 | DOI:10.1287/moor.2022.1316
  • Klibanov, Michael V.; Li, Jingzhi; Liu, Hongyu Hölder stability and uniqueness for the mean field games system via Carleman estimates, Studies in Applied Mathematics, Volume 151 (2023) no. 4, p. 1447 | DOI:10.1111/sapm.12633
  • Li, Min; Mou, Chenchen; Wu, Zhen; Zhou, Chao Linear-quadratic mean field games of controls with non-monotone data, Transactions of the American Mathematical Society, Volume 376 (2023) no. 6, p. 4105 | DOI:10.1090/tran/8868
  • Cirant, Marco; Ghilli, Daria Existence and non-existence for time-dependent mean field games with strong aggregation, Mathematische Annalen, Volume 383 (2022) no. 3-4, p. 1285 | DOI:10.1007/s00208-021-02217-3
  • Sanjari, Sina; Yuksel, Serdar Optimal Solutions to Infinite-Player Stochastic Teams and Mean-Field Teams, IEEE Transactions on Automatic Control, Volume 66 (2021) no. 3, p. 1071 | DOI:10.1109/tac.2020.2994899
  • Dianetti, Jodi; Ferrari, Giorgio; Fischer, Markus; Nendel, Max Submodular mean field games: Existence and approximation of solutions, The Annals of Applied Probability, Volume 31 (2021) no. 6 | DOI:10.1214/20-aap1655
  • Sanjari, Sina; Saldi, Naci; Yuksel, Serdar, 2020 59th IEEE Conference on Decision and Control (CDC) (2020), p. 5986 | DOI:10.1109/cdc42340.2020.9304328
  • Cirant, Marco; Gianni, Roberto; Mannucci, Paola Short-Time Existence for a General Backward–Forward Parabolic System Arising from Mean-Field Games, Dynamic Games and Applications, Volume 10 (2020) no. 1, p. 100 | DOI:10.1007/s13235-019-00311-5
  • Huang, Minyi; Zhou, Mengjie Linear Quadratic Mean Field Games: Asymptotic Solvability and Relation to the Fixed Point Approach, IEEE Transactions on Automatic Control, Volume 65 (2020) no. 4, p. 1397 | DOI:10.1109/tac.2019.2919111
  • Dai Pra, Paolo; Sartori, Elena; Tolotti, Marco Climb on the Bandwagon: Consensus and Periodicity in a Lifetime Utility Model with Strategic Interactions, Dynamic Games and Applications, Volume 9 (2019) no. 4, p. 1061 | DOI:10.1007/s13235-019-00299-y
  • Cirant, Marco; Tonon, Daniela Time-Dependent Focusing Mean-Field Games: The Sub-critical Case, Journal of Dynamics and Differential Equations, Volume 31 (2019) no. 1, p. 49 | DOI:10.1007/s10884-018-9667-x
  • Bardi, Martino; Cirant, Marco Uniqueness of Solutions in Mean Field Games with Several Populations and Neumann Conditions, PDE Models for Multi-Agent Phenomena, Volume 28 (2018), p. 1 | DOI:10.1007/978-3-030-01947-1_1

Cité par 34 documents. Sources : Crossref